Can COVID-19 vaccines impact periods?Sunday, September 12, 2021
BY BRITTNY HUTCHINSON
SCIENTIFIC research supporting claims that COVID-19 vaccines affect a woman's menstrual cycle is yet to be released, but several Jamaican women are citing changes in their periods since being inoculated against COVID-19.
A 24-year-old woman, who only gave her name as “Nets”, told Your Health Your Wealth that her menstrual cycle changed after she took the first dose of the AstraZeneca vaccine on April 12.
“I got it (period) two weeks after being vaccinated. Before [the jab], my cycle was pretty irregular. Since getting vaccinated, I've seen it every month, five to seven days each time,” she said, noting that she got her second jab on July 8.
Nets added that the symptoms associated with her period remain the same and she is not worried about the menstrual changes.
“It's the same experience. Cramps on the first three days then afterwards it's smooth sailing. I'm not concerned at all. I mean seeing my cycle each month is a good thing,” she said.
Another woman, 22-year-old Shanielle McKenzie, shared too that her menstrual cycle changed after taking the first dose of the AstraZeneca vaccine on August 3.
Her experience, unlike Nets, was a bit different – she had a longer menstrual cycle.
“My period started the usual time, but I was bleeding heavily for two weeks. I usually don't get cramps and it has remained the same throughout my period after the vaccine,” she said.
McKenzie, who is slated to get the second dose of the vaccine in September, said she is very concerned about the change because, “it makes my menstrual cycle hard to track and I do not get cramps or any other warnings when it is coming.”
Likewise, Shelley-Ann Braham, 32, said her flow has got heavier with an unusual amount of clotting present since taking the vaccine. While not worried, Braham expressed concern for how quickly such an issue would resolve.
Similarly, Kaylah Stewart said she is now having a 28-day cycle. Before taking the vaccine, she had a 40-day menstrual cycle. Stewart, 37, said she appreciates the regularisation and hope it remains.
But, three consultant obstetrician gynaecologists (ObGyn) rebutted the claims, citing lack of evidence.
Dr Jordan Hardie, consultant ObGyn at Contemporary Medical Affiliates, said even though he is aware of the reports, research is still being conducted and it is therefore difficult to attribute the changes to the vaccine.
“None of the major health experts have made an official statement yet. It is an anecdotal observation. There is no final research as to why, but we are collecting information. It is something that I have advised my patients about. This is very sensitive, because vaccine hesitancy is high across the world,” he said.
Hardie added that he has not heard any serious reports of women being seriously affected by the issue, but advised those who experience serious changes to speak with their doctor.
Dr Daryl Daley, consultant ObGyn at 3D Gynaecology, said while he has seen the discussions online, there is no evidence to support the claim.
“I've seen people online report that their menses has become irregular since getting the vaccine. I personally haven't experienced any patient with that. [But] there is no literature to support that it does change it. If I am faced with that scenario I'd just do the usual work up. I would rule out pregnancy [and] look on their menstrual calendar over the last couple months in terms of how it presented, length, cycle. I would exclude other causes of abnormal uterine bleeding before blaming it on the vaccine,” Daley said.
Further, Island Laparoscopy and Medical Care consultant ObGyn, Dr Ryan Halsall, said while there are reports about changes in women's menstrual cycle after getting the vaccine — varying from irregular, light bleeding to heavy, prolonged bleeding — it is not enough to say the vaccine caused it.
“Menstrual cycles are complex and easily affected by illnesses, medication and even stress. The anxiety associated with taking the vaccine alone is enough to cause some of the symptoms reported. On the other hand, there really wasn't enough data within the vaccine side effect profile from the manufacturers to say that the vaccine didn't cause it. Whatever it is though, thankfully the effects seem to be temporary. We are still very early in this vaccine story, and the information coming in changes daily,” Dr Halsall said.